Alert archive / Montana / High Wind Warnings in 2016
High Wind Warning 6, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Oct 31, 2016, 2:53 AM MDT for 5 counties in Montana. It took effect at Oct 31, 2016, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2016, 2:53 AM MDT (08:53 UTC)
- In effect from
- Oct 31, 2016, 9:00 AM MDT
- Expired
- Oct 31, 2016, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Prairie County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 141 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116 WWUS75 KGGW 310853 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 253 AM MDT MON OCT 31 2016 ...HIGH WINDS EXPECTED TODAY AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA... .SUSTAINED WEST WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP MID MORNING AND CONTINUE AT TIMES THROUGH LATE THIS AFTERNOON AS A FRONTAL SYSTEM MOVES THROUGH THE REGION GUSTS ARE EXPECTED TO REACH AS HIGH AS 50 TO 60 MPH. WINDS ARE EXPECTED TO DIMINISH BY SUNSET...BUT BREEZY CONDITIONS MAY STILL EXIST THIS EVENING. MTZ022-023-025>027-312200- /O.NEW.KGGW.HW.W.0006.161031T1500Z-161101T0000Z/ GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX- INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY... TERRY...WIBAUX 253 AM MDT MON OCT 31 2016 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...9 AM THIS MORNING THROUGH 6 PM THIS EVENING. * IMPACTS...THESE WINDS MAY CAUSE DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS. HIGH WINDS CAN ALSO KNOCK DOWN TREES AND CAUSE FLYING DEBRIS. ROOF DAMAGE CAN ALSO RESULT FROM DAMAGING WIND GUSTS. IMPACTS ARE EXPECTED FOR THOSE WORKING OUTDOORS OR WITH ANY OUTDOOR ACTIVITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MTZ016-017-021-312200- /O.NEW.KGGW.LW.Y.0043.161031T1500Z-161101T0000Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM- INCLUDING THE CITY OF...FORT PECK 253 AM MDT MON OCT 31 2016 ...LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR FORT PECK LAKE... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. * WINDS...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...9 AM THIS MORNING THROUGH 6 PM THIS EVENING. * IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. && $$
2 follow-up statements
123 WWUS75 KGGW 312039 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 239 PM MDT MON OCT 31 2016 ...HIGH WINDS CONTINUE AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA... .SUSTAINED WEST WINDS OF 30 TO 40 MPH WILL CONTINUE THIS AFTERNOON AS THIS FRONTAL SYSTEM MOVES THROUGH EASTERN MONTANA. GUSTS COULD REACH AS HIGH AS 50 TO 60 MPH BEFORE DIMINISHING BY SUNSET. THIS EVENING...BREEZY CONDITIONS MAY STILL EXIST. MTZ022-023-025>027-010000- /O.CON.KGGW.HW.W.0006.000000T0000Z-161101T0000Z/ GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX- INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY... TERRY...WIBAUX 239 PM MDT MON OCT 31 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WINDS...WEST 30 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH. * TIMING...UNTIL 6 PM THIS EVENING. * IMPACTS...THESE WINDS MAY CAUSE DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS. IMPACTS ARE EXPECTED FOR THOSE WITH OUTDOOR ACTIVITIES PLANNED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MTZ016-017-021-010000- /O.CON.KGGW.LW.Y.0043.000000T0000Z-161101T0000Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM- INCLUDING THE CITY OF...FORT PECK 239 PM MDT MON OCT 31 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR FORT PECK LAKE... * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...UNTIL 6 PM THIS EVENING. * IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. && $$
745 WWUS75 KGGW 312356 NPWGGW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 556 PM MDT MON OCT 31 2016 MTZ022-023-025>027-010100- /O.EXP.KGGW.HW.W.0006.000000T0000Z-161101T0000Z/ GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX- INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY... TERRY...WIBAUX 556 PM MDT MON OCT 31 2016 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... IT WILL REMAIN WINDY THROUGH THE EARLY EVENING BUT STRONG AND DAMAGING WINDS ARE NO LONGER EXPECTED. THEREFORE THE HIGH WIND WARNING HAS EXPIRED AT 6 PM. $$ MTZ016-017-021-010300- /O.EXT.KGGW.LW.Y.0043.000000T0000Z-161101T0300Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM- INCLUDING THE CITY OF...FORT PECK 556 PM MDT MON OCT 31 2016 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE... * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...UNTIL 9 PM THIS EVENING. * IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 31, 2:27 AM MDT, 26 minutes earlier.
Area forecast discussion, Oct 31, 2:27 AM MDT, 26 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 227 AM MDT Mon Oct 31 2016 .SHORT TERM...for northeast Montana...today through Wed... ***Strong to high winds expected over parts of northeast Montana today but some limiting factors exist. See details below.*** There are Several weather concerns shaping up across northeast Montana for today. First, an upper level shortwave pushing through the area and accompanying surface low pressure system over eastern Montana will continue to bring periods of steady rain to the area. Total rainfall amounts of between 0.50" and 1.00" are still expected. As the surface low tracks east late this morning and this afternoon, it will drag a cold front into the area. The 00z NAM has 850mb winds as high as 50 kts through 15z and near 50 kts beyond into the afternoon over the southern zones. The GFS has considerably higher winds at 850mb and continues them later into the day. Bufkit soundings do show shallow inverted-v over these areas indicating a dry low level boundary layer with 8-10 degrees C/km lapse rates. Additional downward transfer of higher momentum air should be supported by late morning and afternoon CAA over these locations as well as enhanced boundary layer mixing should sky conditions clear out some. That may be among the largest inhibiting factors - to what extent does cloud cover erode in these locations? Though there is some uncertainty given the range in model solutions and some lower confidence with regard to how much clearing may occur today in the SE zones, expected impacts would be similar if peak gusts occurred in the low to mid 50s or closer to 60 mph. Also, given that it is Halloween, do feel it is important to have messaging out there on expected high wind potential. Although the good news is that the threat should diminish by trick or treat time as things appear right now. That said, it could still be on the breezy side even at 6 or 7 PM across some locations. Given the risks and potential impacts should these conditions occur, the decision has been made to place a Lake Wind Advisory into effect from 15z today through 00z Monday for the northern and western portions of Fort Peck Lake. A high wind warning will go into effect for the same time period for the following counties: Garfield, McCone, Dawson, Prairie, and Wibaux. This felt like the best course of action given the observed model solutions, but due to some uncertainties described here, those with interests in the area should monitor for changes to the forecast and existing headlines. Mild and dry weather conditions are expected for Tuesday and Wednesday with zonal upper flow and surface high pressure being the main influence. Maliawco .LONG TERM...Wed night through Mon... Upper ridge will dominate the area between Thursday and Saturday with warm and dry weather. Temperatures will be 10 to 15 degrees. Models have a shortwave trough overtopping the ridge across the Canadian Prairies either Thursday or Thursday Night. This will bring a dry frontal system across the forecast area. The ridge rebounds on Friday and remains over the area on Saturday with warm and dry weather continuing. The ridge moves to the east Saturday Night and Sunday. Flow aloft will turn to the southwest as an upper trough moves inland from the Pacific. Sunday continues to look dry at this point as the models bring the trough through Eastern Montana either Sunday Night or Monday. Could see a chance of rain showers mainly on Monday. Forrester && .AVIATION... A low pressure system will move across Southeast Montana this morning. A frontal boundary will move north into Northeast Montana and become stationary this afternoon just south of KGGW and KOLF and north of KSDY this afternoon. There will be widespread rain to the north which will impact KGGW and KOLF most of today. Ceilings will fall to MVFR and IFR levels early this morning and remain that way until this evening when a mix of vfr and mvfr conditions prevail. Winds north of the front will be east to northeast 5 to 15 knots this morning with stronger winds at times at KGGW. Winds will back to the northwest 10 to 20 knots this afternoon and become light and variable tonight. To the south of the front, KSDY and KGDV will have rain showers at times today with a mix of MVFR and VFR ceilings. Strong west winds 20 to 35 knots are expected to the south of the front after 15z (9 am MDT) which will impact KGDV and to a lesser degree KSDY especially this afternoon. Wind gusts will exceed 50 knots at times. Winds will diminish southwest 5 to 10 knots late tonight. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 AM this morning to 6 PM MDT this evening for Dawson...Garfield...McCone...Prairie...Wibaux. Lake Wind Advisory from 9 AM this morning to 6 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips... Central and Southern Valley...Petroleum. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:53 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 24 hr |
Nearby
High Wind Warnings in Montana, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.